Michigan, 2024

Hail and Damaging Winds in Michigan, July 8, 2024

July 8, 2024 · NWS APX · 8 events in 4 counties and zones

An upper level trough crossing the region amid an unstable summertime environment generated pop-up afternoon and evening showers and thunderstorms. Minor wind damage occurred primarily in Antrim and Otsego counties, as well as in Arenac county with a separate cell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An upper level trough crossing the region amid an unstable summertime environment generated pop-up afternoon and evening showers and thunderstorms. Minor wind damage occurred primarily in Antrim and Otsego counties, as well as in Arenac county with a separate cell. Additionally, an unusually moist airmass in place led to some localized rainfall reports in excess of 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 8, 2:21 PM EST, 1 hour 39 minutes earlier. Its key messages:

  • Thunderstorms diminish tonight.
  • Isolated showers and storms on Tuesday east of I-75.
  • While some uncertainty remains, the latest trends keep the bulk of remnants of Beryl to the south of northern Michigan.
  • Increasing warmth/humidity this weekend with more instability- driven shower/storm chances.
Area forecast discussion, Jul 8, 2:21 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
321 PM EDT Mon Jul 8 2024

.KEY MESSAGES...

- Thunderstorms diminish tonight.

- Isolated showers and storms on Tuesday east of I-75.

- While some uncertainty remains, the latest trends keep the bulk of
  remnants of Beryl to the south of northern Michigan.

- Increasing warmth/humidity this weekend with more instability-
  driven shower/storm chances.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 318 PM EDT Mon Jul 8 2024

Pattern Synopsis and Forecast:

Generally lower heights to the north and west tonight with a feature
aloft advecting through N MI into Tuesday morning. General west to
southwest flow aloft Tuesday afternoon with the lower than normal
heights flattening out as a jet streak moves through N MI into
Canada. Weak west to northwest sfc flow will likely allow for some
sort of marine influence and local convergence across the Lake Huron
coastal sections during the afternoon hours, thus isolated storms
possible.

Primary Forecast Concerns:

Marginal environment for strong thunderstorms will prevail this
evening with isolated to scattered thunderstorms quickly diminishing
with time overnight with both the loss of daytime heating and upper
support. Still, cannot rule out a stronger storm or two early in the
evening (environment of ~1000-1500J/kg of CAPE and ~30kts of bulk
shear) producing gusty winds, hail, and/or locally heavy rain.
Otherwise, mild overnight temperatures expected.

Heading into Tuesday, flow washes out aloft, with weak west to
northwest sfc winds. Consequently, looks to be a potential
convergence zone near the lake shores of Lake Huron, especially
southeast portions of the area. With modest moisture and lingering
weak instability, chance for weak isolated thunderstorms east of I-
75. Not expecting severe thunderstorms on Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 318 PM EDT Mon Jul 8 2024

Pattern Forecast: By Tuesday evening, broad troughing anticipated
across the nation's midsection sandwiched between weak ridging off
the East Coast and more amplified ridging/heat dome out west.
Remnants of Hurricane Beryl expected to already be ingested into
aforementioned troughing with ~1007mb surface low situated near
southern IL/western KY. Focus through midweek will revolve around
increased potential for wet weather as that system continues to trek
northeast toward the Ohio Valley/southern Great Lakes. Late week
into the weekend, rising heights will aid to promote increasing
warmth and humidity across the Great Lakes. Potential also exists
for more instability driven showers/storms Friday through the
weekend.

Forecast Details: Generally tranquil conditions anticipated Tuesday
night with remnants of Beryl approaching from the southwest. While
some uncertainty remains, latest ensemble means keep low pressure
centered over the Ohio Valley on Wednesday with the highest
probability for potentially impactful rain across IN/northern OH and
southeast MI. Locally, the highest chances for showers associated
with this system continue to be focused across southeastern areas,
especially near Saginaw Bay through the day Wednesday. Additional
uncertainties riddle the forecast Thursday with potential for
lingering moisture and additional mid-level wave providing the
impetus for at least low chances for showers/storms.

Friday into the weekend, slowly rising heights are anticipated to
aid in building heat/humidity back across northern Michigan. Latest
trends support high temps well into the 80s/near 90 degrees for some
by Saturday/Sunday. Instability-driven showers/storms become
probable during this time frame, especially during peak heating each
afternoon.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 141 PM EDT Mon Jul 8 2024

SCT RA/TSRA this afternoon, best chance will likely be along and
north of M-72 roughly. Introduced VCTS at several terminals with a
moderate confidence based on latest satellite trends and available
guidance. Stronger storms will be capable of gusty winds, hail, and
locally heavy rain. Activity looks to diminish tonight, with LIFT
CIGs across E UP and near IFR across the tip of the mitt. Winds will
be light outside of any direct thunderstorm influence.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

SHORT TERM...JLD
LONG TERM...MJG
AVIATION...JLD
Hazardous weather outlook, Jul 8, 2:35 PM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
335 PM EDT Mon Jul 8 2024

MIZ016>018-020>036-041-042-086>088-095>099-091945-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
335 PM EDT Mon Jul 8 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected across parts of northern
Michigan through this evening. Any strong storms will be capable
of producing hail, isolated strong wind gusts, and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional isolated thunderstorms will be possible at times
Tuesday afternoon through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-091945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
335 PM EDT Mon Jul 8 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected across parts of northern
Michigan through this evening. Any strong storms will be capable
of producing hail, isolated strong wind gusts, and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional isolated thunderstorms will be possible at times
Tuesday afternoon through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jul 8, 3:18 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Gaylord MI
418 PM EDT Mon Jul 8 2024

MIZ018-023-082100-
Montmorency MI-Presque Isle MI-
418 PM EDT Mon Jul 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PRESQUE ISLE AND
NORTHEASTERN MONTMORENCY COUNTIES THROUGH 500 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tomahawk Creek Flooding, or 12 miles north of Atlanta, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ocqueoc, Metz, Millersburg, Tomahawk Creek Flooding, Hawks,
Hagensville, Bisma Township, Canada Creek Ranch, and Moltke Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4520 8383 4520 8388 4516 8388 4507 8401
      4516 8422 4547 8409 4530 8369
TIME...MOT...LOC 2017Z 214DEG 17KT 4517 8408

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JLD
Special weather statement, Jul 8, 3:26 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Gaylord MI
426 PM EDT Mon Jul 8 2024

MIZ021-027-082100-
Kalkaska MI-Antrim MI-
426 PM EDT Mon Jul 8 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ANTRIM AND NORTHERN
KALKASKA COUNTIES THROUGH 500 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kalkaska, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kalkaska, Mancelona, Antrim, Darragh, and Blue Lake Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4502 8501 4486 8485 4464 8523 4472 8534
      4476 8534
TIME...MOT...LOC 2025Z 227DEG 24KT 4475 8522

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JLD

The radar

The NCL Michigan radar (KAPX), 28 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Antrim

When
July 8, 4:00 PM EST
Where
Antrim County, 0.85 mi SW of Mancelona
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.890, -85.080

Report of powerlines down in the vicinity of Antrim and Mancelona, accompanied by public reports of dime sized hail and torrential rainfall in this area.

Thunderstorm Wind, Otsego

When
July 8, 4:32 PM EST
Where
Otsego County, 0.85 mi NW of Otsego Lake
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.930, -84.710

Reports of downed powerlines and multiple healthy large trees down on the southwest side of Otsego lake, including a tree on a house and a tree down over West Otsego Lake Drive, which resulted in West Otsego Lake Drive being closed for a time.

Thunderstorm Wind, Otsego

When
July 8, 4:33 PM EST
Where
Otsego County, 0.85 mi NE of Otsego Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.930, -84.690

Report of downed power lines on the east side of Otsego Lake near Otsego Lake State Park.

Thunderstorm Wind, Otsego

When
July 8, 4:33 PM EST
Where
Otsego County, 0.28 mi E of Otsego Lake
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.920, -84.694

NWS Employee passed along a report from a neighbor of a large part of a tree downed that punctured a garage roof.

Thunderstorm Wind, Otsego

When
July 8, 4:35 PM EST
Where
Otsego County, 2.13 mi NNE of Arbutus Beach
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.950, -84.660

Reports of large limbs and trees up to around 9 inch diameter broken and knocked down in the vicinity of Michaywe, including a snapped off birch tree leaning on a house on Opal Lake Rd near the golf course.

Thunderstorm Wind, Otsego

When
July 8, 4:51 PM EST
Where
Otsego County, 3.97 mi W of Johannesburg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.970, -84.550

Powerlines down.

Hail, Arenac

When
July 8, 7:12 PM EST
Where
Arenac County, Sterling
Measured
1.5 in hail
Reported by
Public
Coordinates
44.030, -84.020

Social media report relayed by WFO GRR.

Thunderstorm Wind, Alpena

When
July 8, 7:25 PM EST
Where
Alpena County, 0.49 mi E of Alpena
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.070, -83.440

Report from social media of a tree snapped at its base, downing wires and a power pole. Rainfall report from the Alpena area of 2.41 inches of rain with thunderstorms with standing water in yard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205411, 1205412, 1205414, 1205417, 1205416, 1205427, 1205435, 1205428.